Florida, 2014Hail and Damaging Winds in Florida, July 21, 2014
July 21, 2014 · NWS TBW · 7 events in 1 county or zone
Sea breeze thunderstorms along with ample low-level moisture produced several strong to severe thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze thunderstorms along with ample low-level moisture produced several strong to severe thunderstorms during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 21, 1:58 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 21, 1:58 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
258 PM EDT MON JUL 21 2014
.SYNOPSIS...
ALOFT - A RIDGE ANCHORED NEAR THE NM/TX BORDER SPRAWLED ACROSS THE
CENTRAL AND SOUTH PLAINS...TROUGHING WAS OVER THE EASTERN CONUS WITH
AN EMBEDDED CUT-OFF LOW OVER AL...AND A SECOND RIDGE OFF THE
MID-ATLANTIC COAST REACHED TO THE BAHAMAS. SURFACE - A FRONT ARCED
FROM HUDSON BAY TO THE NORTHERN PLAINS...HIGH PRESSURE RIDGED FROM
NEW ENGLAND TO THE MID-MISSISSIPPI VALLEY...A FRONTAL TROUGH
STRETCHED FROM THE CENTRAL GULF COAST OUT ACROSS THE MID-ATLANTIC
STATES TO ATLANTIC COASTAL WATERS SOUTH OF THE CANADIAN
MARITIMES...AND HIGH PRESSURE WAS FROM THE ATLANTIC TO THE
GULF...WITH AN AXIS THROUGH CENTRAL FL...AND CONTAINED AN
INVERTED TROUGH IN SOUTH FL.
&&
.SHORT TERM (TONIGHT AND TUESDAY)...
THE AL CUT-OFF LOW DROPS DOWN TO THE GULF COAST TONIGHT THEN TRACKS
WEST TO THE LA/MS COAST TUE WHILE THE WESTERN UPPER RIDGE REACHES
NORTHWESTWARD TO THE MID-MISSISSIPPI VALLEY AND THE ATLANTIC UPPER
RIDGE BUILDS TOWARD FL. THE EASTERN CONUS SURFACE HIGH CONSOLIDATES
TO THE SOUTHERN APPALACHIANS WHILE THE SOUTHWESTERN PORTION OF THE
SURFACE TROUGH DISSIPATES ALONG THE GULF COAST...THE PART ACROSS
THE MID-ATLANTIC COAST AND ATLANTIC COASTAL WATERS CONTINUED. HIGH
PRESSURE IN THE OPEN ATLANTIC CONTINUES TO BROADLY RIDGE WEST TO
THE GULF OF MEXICO...LIFTING UP TO ALONG LATITUDE 30...AS THE
EMBEDDED INVERTED TROUGH ON THE SOUTH SIDE MOVES OUT OVER THE
GULF.
FOR THE REST OF THE AFTERNOON - AN AREA OF STORMS ALONG THE GULF
COAST CONTINUES TO MOVE EAST AS OTHER ISOLATED STORMS ARE FIRING
ALONG THE WEST-CENTRAL AND SOUTHWEST FL COASTS. THESE ARE BOTH A
BIT SLOWER THAN EXPECTED BUT STILL EXPECT THEM TO REACH THE NATURE
COAST AND FILL IN SOUTH OF THERE. THE STORMS WILL MOVE INLAND AND
INCREASE TO SCATTERED-NUMEROUS COVERAGE.
THIS EVENING INTO TUE - STORMS BEGIN TO WIND DOWN AFTER SUNSET THEN
DISSIPATE SHORTLY AFTER MIDNIGHT. ALTHOUGH STORMS CONTINUE NEAR
LEVY COUNTY THROUGH OUT THE NIGHT WHILE LATE NIGHT-EARLY MORNING
STORMS FORM ON THE GULF. FOR TUE THE FLOW FROM THE UPPER LOW TO THE
NW AND THE RIDGE TO THE EAST WILL COMBINE AND WHILE IT STAYS LIGHT
WILL MAINTAIN PRECIPITABLE WATER VALUES IN THE 2 TO 2.3 INCH RANGE,
THIS WILL SUPPORT ISOLATED TO SCATTERED MORNING COVERAGE BECOMING
SCATTERED TO NUMEROUS IN THE AFTERNOON. THE MOST COVERAGE IS
EXPECTED INLAND...A RESULT OF WHERE THE DEEPEST MOISTURE IS AND THE
AFTERNOON SEA BREEZE.
.MID TERM (TUESDAY NIGHT - WEDNESDAY)...
A CLOSED MID LEVEL LOW OVER SOUTHERN MS AND SE LA TUESDAY NIGHT
DRIFTS TO CENTRAL COASTAL LA AS UPPER RIDGING OVER THE WESTERN
ATLANTIC BUILDS WEST OVER THE PENINSULA. AT THE SURFACE A SURFACE
RIDGE AXIS INITIALLY NORTH OF THE REGION SINKS SLOWLY SOUTH ACROSS
THE CENTRAL PENINSULA. MODELS SHOW MOISTURE INCREASING ACROSS THE
FORECAST AREA THROUGH THE PERIOD WITH PW'S CLIMBING TO AROUND 2
INCHES. THIS MOISTURE COMBINED WITH DAYTIME HEATING WILL LEAD TO
SCATTERED TO NUMEROUS SHOWERS AND STORMS ALONG THE SEA BREEZE AND
OUTFLOW BOUNDARIES EACH DAY DURING THE AFTERNOON AND EARLY EVENING
HOURS. A WEAK STEERING FLOW WILL RESULT IN SLOW STORM MOTION IN THE
DAY WHICH WILL FAVOR SOME LOCALLY HEAVY RAINFALL AMOUNTS IN SOME
LOCATIONS. TEMPERATURES WILL RUN ABOVE NORMAL WITH OVERNIGHT LOWS IN
THE MID 70S INLAND AREAS...AND UPPER 70S TO AROUND 80 ALONG THE
COAST WITH DAYTIME HIGHS IN THE LOWER TO MID 90S.
.LONG TERM (WEDNESDAY NIGHT - SUNDAY)...
SURFACE AND UPPER RIDGING WILL HOLD OVER THE CENTRAL PENINSULA
THROUGH EARLY THURSDAY WITH SCATTERED SEA BREEZE DRIVEN SHOWERS AND
STORMS CONTINUING. DURING THURSDAY NIGHT AND INTO THE WEEKEND THE
UPPER AND SURFACE RIDGE WILL SINK FURTHER SOUTH ACROSS THE SOUTHERN
PENINSULA AS THE SOUTHERN EXTENSION OF THE AMPLIFYING EASTERN U.S.
UPPER TROUGH IMPINGES UPON IT. AS THE SURFACE RIDGE AXIS SINKS
FURTHER SOUTH A MORE PRONOUNCED SOUTHWEST STEERING FLOW WILL DEVELOP
ACROSS THE FORECAST AREA WHICH WILL FAVOR SCATTERED SHOWERS AND
STORMS ALONG THE COAST DURING THE LATE NIGHT AND EARLY MORNING
HOURS...THEN SHIFTING EAST AND BECOMING NUMEROUS IN COVERAGE OVER
INTERIOR LOCATIONS EACH AFTERNOON WITH THE CONVECTION LINGERING INTO
THE EARLY EVENING HOURS. TEMPERATURES WILL REMAIN ABOVE NORMAL
WITH NIGHTTIME LOWS IN THE UPPER 70S TO AROUND 80 ALONG THE COAST
AND MID 70S INLAND AREAS...WITH DAYTIME HIGHS IN THE LOWER TO MID
90S.
&&
.AVIATION...
TIL 22/18Z...INCREASING CLOUDS BUT MAINLY IN THE VFR RANGE.
AFTERNOON CONVECTION STARTING TO FIRE...JUST A BIT LATE...ALONG
THE COAST. EXPECT THIS IN INCREASE FOR THE REST OF THE AFTERNOON BUT
FOR THE MOST PART PUSH INLAND ON WESTERLY FLOW. WILL LIMIT TAFS
TO VCTS ALTHOUGH CAN NOT RULE OUT A TSRA WITH BRIEF MVFR/IFR AND
GUSTY WINDS BRIEFLY IMPACTING A TERMINAL...WITH THE HIGHEST ODDS
INLAND AND IN THE SOUTH.
&&
.MARINE...
ATLANTIC HIGH PRESSURE RIDGES WEST ALONG LATITUDE 30 NORTH THROUGH
MID-WEEK THEN BEGINS TO SAGS SOUTH...WITH AN AXIS ACROSS CENTRAL
FLORIDA FOR THE END OF THE WEEK. THE GRADIENT REMAINS RELAXED
WITH LIGHT WINDS AND LOW SEAS...ALTHOUGH BOTH WILL BE HIGHER IN
AND NEAR THUNDERSTORMS.
&&
.FIRE WEATHER...
ATLANTIC HIGH PRESSURE RIDGES WEST ALONG LATITUDE 30 NORTH THROUGH
MID-WEEK THEN BEGINS TO SAGS SOUTH...WITH AN AXIS ACROSS CENTRAL
FLORIDA BY THE END OF THE WEEK. THE GRADIENT REMAINS RELAXED WITH
LIGHT WINDS DOMINATED BY AFTERNOON SEA BREEZES. THERE WILL BE
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. RELATIVE
HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL THRESHOLDS THROUGH THE
PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 88 76 92 78 / 40 20 40 30
FMY 88 75 92 76 / 70 40 50 30
GIF 90 74 92 75 / 70 30 60 30
SRQ 89 75 92 77 / 40 20 30 30
BKV 87 70 92 72 / 60 20 30 30
SPG 88 78 92 79 / 30 20 30 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SYNOPSIS/SHORT TERM/AVIATION/FIRE WEATHER...09/RUDE
MID TERM...57/MCMICHAEL AND 09/RUDE
LONG TERM...57/MCMICHAEL
DECISION SUPPORT...24/HUBBARD
Hazardous weather outlook, Jul 21, 4:31 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
531 AM EDT MON JUL 21 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-220945-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
531 AM EDT MON JUL 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
AMPLE MOISTURE AND INSTABILITY WILL LEAD TO SCATTERED TO NUMEROUS
THUNDERSTORMS ALONG THE SEA BREEZE CIRCULATIONS TODAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. A WEAK STEERING
FLOW WILL SUPPORT SLOW MOVING STORMS WHICH WILL FAVOR SOME HEAVY
RAINFALL AMOUNTS IN SOME LOCATIONS. IN ADDITION TO THE RAIN
STRONG GUSTY WINDS...FREQUENT DEADLY LIGHTNING STRIKES...AND SOME
SMALL HAIL WILL ACCOMPANY THE STORMS AS THEY MOVE SLOWLY INLAND
DURING THE AFTERNOON. IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED
MOVE INDOORS IMMEDIATELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED DAILY. A
DEVELOPING SOUTHWEST STEERING FLOW WILL FAVOR SCATTERED STORMS
ALONG COASTAL LOCATIONS DURING THE LATE NIGHT AND EARLY MORNING
HOURS...WITH THE CONVECTION THEN SHIFTING SLOWLY EAST TO INLAND
LOCATIONS DURING THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...FREQUENT DEADLY LIGHTNING STRIKES AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MCMICHAEL
Event by event
5 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Hillsborough
- When
- July 21, 4:00 PM EST
- Where
- Hillsborough County, 3.35 mi WSW of Lithia
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 27.830, -82.220
Local law enforcement reported a downed tree roughly 8 to 10 inches in diameter down across Boyette Road.
Thunderstorm Wind, Hillsborough
- When
- July 21, 4:00 PM EST
- Where
- Hillsborough County, 0.92 mi NE of Boyette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 27.850, -82.270
Law enforcement reported a tree down on Fishhawk Blvd near Bell Shoals Rd. The tree was blocking one lane of traffic.
Thunderstorm Wind, Hillsborough
- When
- July 21, 4:08 PM EST
- Where
- Hillsborough County, 1.4 mi ESE of Bloomingdale
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 27.870, -82.250
An off-duty NWS employee reported a large tree branch that had fallen onto a vehicle in the driveway.
Thunderstorm Wind, Hillsborough
- When
- July 21, 4:08 PM EST
- Where
- Hillsborough County, 1.4 mi ESE of Riverview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 27.860, -82.300
An off-duty NWS employee reported a 30 to 40 foot oak tree that had fallen onto a car in the driveway.
Thunderstorm Wind, Hillsborough
- When
- July 21, 4:08 PM EST
- Where
- Hillsborough County, 1.51 mi NNW of Boyette
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 27.860, -82.290
An off-duty NWS employee reported large tree branches that measured 3 to 4 inches in diameter were knocked down.
Lightning, Hillsborough
- When
- July 21, 4:08 PM EST
- Where
- Hillsborough County, 0.92 mi SE of Bloomingdale
- Property damage
- $250
- Reported by
- NWS Employee
- Coordinates
- 27.870, -82.260
An NWS employee reported a lightning strike to a tree. After being struck, a large tree branch fell across a residential road.
Hail, Hillsborough
- When
- July 21, 4:08 PM EST
- Where
- Hillsborough County, 2.51 mi WSW of Lithia
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 27.834, -82.207
The Channing Park community Facebook site reported hail in the neighborhood. The majority of the hail was nickel size with some measuring up to quarter-size.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, July 21 to 22, 2014$70,000 · EF2 · 24 events
- Hail and Damaging Winds in North Dakota, July 21, 2014$4.3 million · 2.75 in hail · 32 events
- Tornadoes and Flash Flooding in North Dakota, July 21 to 22, 2014$60,000 · EF1 · 41 events
- Damaging Winds in Minnesota, July 21 to 22, 20146 injured · $3,000 · 78 kt wind · 45 events
- Excessive Heat in Oklahoma, July 21 to 23, 20148 injured · 1 event
- Hail and Damaging Winds in Minnesota, July 21, 2014$15,000 · 2 in hail · 6 events
- Tornado in Texas, July 21, 2014$15,000 · EF0 · 1 event
- Hail and Damaging Winds in Kansas, July 21, 20141.5 in hail · 9 events
- Hail and Damaging Winds in South Dakota, July 21, 20141.75 in hail · 7 events
- Flash Flooding in North Carolina, July 21, 20146 events
- High Wind in Minnesota, July 21 to 22, 20146 events
- Damaging Winds in Wyoming, July 21, 201470 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521895, 521896, 521897, 521898, 521899, 521900, 521901.